Debra Douglas — (1991 FDA Hearings)

To view complete hearing transcript click here

Department Of Health And Human Services Public Health Service Food And Drug Administration

FDA Psychopharmacologic Drugs Advisory Hearings

September 20, 1991

CASEY: Thank you. Debra Douglas?

DOUGLAS :  Debra Douglas.  Back in 1988 I sought help for a reactive depression after the sexual assault on my three-year-old son and subsequent court proceedings.

Prozac, new on the market, seemed a perfect drug for me, or so said my doctor, because of the minimal side effects namely, weight loss. I began taking 20 mg of Prozac and soon

found myself feeling very much back to my old self, energetic and feeling good, but slowly felt as if it were wearing off and I was gaining weight.

I questioned the doctor each time I went for my prescription renewal how this could be; my eating habits hadn’t changed.  I was originally told I could expect a weigh loss . In trying to obtain the desired effects, my doctor increasing the dosage, with little apparent concern for adverse effects.

By the end of a year and a half on Prozac my doctor had me at a dosage rate of 80 mg. I questioned that other problems I was having surely  were related to Prozac, only to be told that there no relation.

My gynecologist had referred me to the University of Miami with my chart, across which was written “I give up.” I had lower abdominal pain accompanied by a spotty brown discharge from my uterus that led to chronic bacterial infections. I underwent diagnostic surgery, laparoscopy, and D&C under general anesthesia. It was later suggested I have a hysterectomy.

Trusting the doctors and their knowledge, I accepted their answers that Prozac could not be related. At 80 mg I was having the desired effects, according to my doctor. My life was very much in order, things were going very well, except for the continuing saga of the gyn problem.

I had finished my work day at the port for the cruise line which I have worked for, for almost four years now, and love working for, met my family at the ballfield for my son’s baseball game. The game was fun, as usual, and when it ended I left in my car. About two blocks from home I had a seizure-like attack that came on suddenly. I somehow reached home, collapsed in the door, and once my husband reached home I was rushed by ambulance to the hospital.

I was having what they called an explosive headache episode and was in extreme pain totally out of control. Many tests were taken, The next day after no real findings, I was released. After my release another explosive headache episode occurred, with the same intensity, out of the blue, as the first one. I was again rushed to emergency, more tests, and a longer hospital stay. Again, no real findings other than the suggestion by the neurologist that these headache episodes were emotion-related.

After nine days of being on I.V. Demerol every to six hours and suffering another attack while there, I was released, sent home this time with a stronger barbiturate for pain. I could not function normally. I tried going back to work but the constant head pain that the pills didn’t relieve was overwhelming. I became a desperate person.

One pain pill after another didn’t work, so I took a handful one night. I woke up the next morning very sick. My head hurt so badly I could barely hold it up. My husband, sympathetic as he was, and not knowing I had taken an overdose the night before, felt very helpless and left me to sleep that morning after he’d seen the boys off to school. He kissed me goodbye and said he’d be back in an hour, he had to run to the bank.

For me to take the next step, a sudden impulsive action that overrode all rational thoughts, needing to get up, reach into the gun cabinet on the closet shelf, and make this headache go away. I had to get the gun. I took the 9-mm automatic, sat down on the bed, and put the gun to my head.

I wasn’t clear on how to shoot the gun, so I lowered it and pulled the trigger. It fired into the bed. As I went to bolt it back up to my head, the feather-touch trigger had tripped after that first shot and I blew a four-inch hole out of the bottom of my arm instead of my head.

That gun, I later learned, was loaded with hollowpoint bullets, and I shudder to think what could have  happened. I also know how lucky I am to be here today. After arm surgery and a one-week hospitalization, I spent another three-and-a-half weeks in a private psychiatric hospital recuperating.

After I was released, I began seeing how Prozac could have caused this. I started putting this together well. No longer was I bothered by the lower abdominal pain. I was free of infection. Ihadn’t had a headache in several weeks, and I had also been off the Prozac for a month then.

My gynecologist sees no reason for doing a hysterectomy, as my gyn checkup is completely normal. To this date I’ve not had a recurrence of the gyn problem and I’ve not had one headache episode or head pain that I feel certain Prozac caused. Prozac did this to me. Had someone looked further into Prozac, believe me, even mentioned early on of the so-called remote possibility that Prozac could cause any of these adverse effects, especially the act of putting a loaded gun to my head, to want to die so violently, steps could have been taken to avoid it. Thank God I was a lousy shot .

As you hear the many stories today, you can see we are real people, not small percentage numbers of a minority suffering these silenced adverse effects. Please look at us, listen to us, take this Prozac off the market until it can be proven 100-percent free against violent turns in personality, until Eli Lilly can give assurance that the psychiatrists and general practitioners that are so quick to hand out this prescription are aware of all side effects, and information I passed down to all patients. Thank you.